The awareness of the effects of the exposure to UV light on the aging process and skin cancers is well documented, as is the awareness of time spent in the sun and the necessity daily application of sunscreen.
As modern science has advanced, so has the creation of life altering medications. Drugs that cure diseases, prolong lives, stabilize mood, regulate illnesses and even those that simply aid in day to day psychological adaptation and living. But did you ever consider the connection between your medication and sun exposure? Probably not!
How often do we REALLY read all of the warning labels when we pick up a prescription from the pharmacy? OK, and if you do read it, how serious do you take it? Well, read on and find out if your medication can intensify your skins reaction to sun exposure.
Both topical and oral medication can result in increased photosensitivity = sun sensitivity. Photosensitivity is the inflammation of the skin caused by the combination of sunlight and sufficient amounts and types of substances or medications.
You will be surprised to discover that not only is the list of medications quite extensive, but medications for things that have absolutely nothing to do with the skin can increase the skins’ sensitivity to sunlight by as much as one hundred percent.
Categories of Photosensitizing Medications
Below is a list of primary classes of typical photosensitizing medications that can dramatically increase the skins reaction to UV exposure. Check your medications; especially those used for short term treatments; since they are quite of ten the worse culprits.
- Antihistamines - medications that block histamine responses for allergic reactions.
- Coal Tar and Coal tar Derivatives - used to treat dandruff, seborrheic dermatitits and psoriasis.
- Oral Contraceptives - birth control pills high in estrogens
- Non-Steroidal Anti-Inflammatory Medications - antiarthritics used to relieve pain of the joints.
- Phenothiazines - found in antipsychotic, neuroleptic and antihistaminic medications.
- Psoralens - ingredients used to absorb UV - found in tanning accelrators and medications used in the treatment of psoriasis, vitiligo and eczema.
- Sulfonylureas - used to treat low blood sugar levels in hypoglycemics.
- Thiazide Diuretics - water pills used to reduce excess fluid retention.
- Tetracyclines - commonly used powerful antibiotics.
Photosensitive reactions are divided into two categories depending upon the way that they express themselves on the surface of the skin; either phototoxic or photoallergic.
Phototoxic reactions are acute reactions that appear much like a sunburn and are more prevalent than photoallergic reactions. They generally occur only in the sun exposed area of the body and are more intense in areas such as the face (especially the nose cheeks and lips) and chest.
In many instances, the first thing that a client will experience is a burning, itching, stinging feeling on the skin. The sunburn look and redness of the reaction can appear within minutes of UV exposure to as much as 24 hours following the UV exposure. If you think about it, this is very much like an intense sunburn reaction; even after coming out of the sun, the most severe redness appears hours later into the evening. The reaction may vary from mild redness to more severe reactions such as swelling, blistering and even hyperpigmentation in the effected area.
Below I have created a list of medications that are most common. All of these are noted as increasing photosensitivity in individuals taking them.
- Acne Medications
- Tricyclic antidepressants (desipramine, imipramine)
- Diphenhydramine (Benadryl)
- Cardiac Drugs
- Chemotherapy Medications
- Diabetic medications
Photoallergic reactions appear as an allergic-type reaction and are less prevalent than phototoxic reactions. They are more closely linked to topical medications and have a tendency to be more chronic (long lasting).
This reaction behaves as an allergic reaction. It may not occur with the first dose of medication and exposure to UV or may take several days to react. With subsequent UV exposures the response time diminishes and can be as rapid as hours to a day or two; resulting in redness, swelling, itching and hives.
Most photoallergic reactions require a considerably smaller amount of drug to trigger an immune response. However, they can recur in the same location with future UV exposure, even after the medication has been cleared from the system. In some instances these reactions can spread into areas of the skin that have not been exposed to UV light.
The list of phototoxic medications is a bit shorter, but can still be quite extensive.
- Chlorhexidine (an antimicrobial mouthwash)
- Hexachlorophine (an antibacterial cleanser)
- Dapsone (anti leprosy medication)
- Chemotherapy Medications
- Celebrex (arthritis medication)
As with so many thins, photosensitivity varies from person to person; and medication to medication. Not every person will react to the same; other influencing factors can include other medications being used, over all health, immune system health, amount of medication and length of time it is prescribed for.
Keep in mind that medications that increase photosensitivity will often also increase overall skin sensitivity. Common antibiotics for things such as bronchitis, strep throat or seasonal allergies are critical triggers for heightened skin sensitivity. Use of any form of antibiotics or antihistamines is reason enough to avoid chemical exfoliants or aggressive skin care treatments during use and for at least five to ten days after use.
When in doubt...ask. Protect yourself, and protect your beautiful skin!
Michelle is a licensed esthetician, CIDESCO Diplomat and the owner of Aesthetic Science Institute. She has spent over twenty years in the skin care business as an international educator and consultant, author and speaker.
Published by Medicaldaily.com